What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 3, 12:50 PM EST, 55 minutes earlier.
Area forecast discussion, Jun 3, 12:50 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
150 PM EDT Thu Jun 3 2021
.SYNOPSIS...
A very moist air flow will continue across North Carolina through
Friday, ahead of an approaching cold front and upper trough. The
front and upper trough will shift east to the coast late Friday
before weakening and dissipating. Upper level high pressure will
develop across the region early next week, resulting in above normal
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Thursday...
Forecast is in good shape, and just a few tweaks were needed this
morning. Still looking like a multi-hazard day, with the potential
for flooding along with damaging winds and marginally severe hail.
After the rains of yesterday through mid morning, most areas along
and E of I-95 saw 1-5" of rain in the last 24 hrs, with spots of
street flooding and high water on smaller creeks reported. Any
additional rainfall is apt to run off quickly, and the ongoing flash
flood watch remains valid. With MLCAPE already at 1000-1500 J/kg and
no cap with a very damp column, the showers and isolated storms will
have little to no impediment to development. Effective deep layer
shear is marginal at just 20-25 kts this morning, but will be
improving slowly today with the approach of the mid level trough
from the WNW, producing a risk of a few strong to severe storms esp
as the larger scale forcing for ascent strengthens later today. The
deep moisture plume into the area will persist, esp over the E half
of NC, and this is illustrated well by the MIMIC-TPW2 imagery
showing a swath of 1.75-2.0" PW streaming into E NC from the Bahamas
and E FL, with an area of 2.0-2.25" PW just off CHS/SAV which is
poised to stream northward over our E sections through today. We're
already seeing a rapid increase and expansion of convection upstream
over SE SC. Will maintain high pops, highest E with highs in the
upper 70s to lower 80s. -GIH
Earlier discussion from 345 AM: Latest surface analysis shows a warm
front lifting north across VA and WV with a moist southerly flow
across the Carolinas. Surface dew points currently range in the
upper 60s to lower 70s. SPC mesoanalysis shows PW values ranging
from 1.5 inches across the western Piedmont to around 1.9 inches
across the Coastal Plain. An upper trough across the western Great
Lakes extending into the Missouri Valley this morning will slowly
shift east, reaching the western slopes of the southern Appalachians
by Friday morning.
The air mass across central NC will remain moist with PW values
actually increasing to around 2 inches this afternoon and
evening and with greatest values shifting west slightly. In
addition, the air mass will remain weakly to moderately unstable
through tonight with MLCAPE values averaging between 500 and
1000 J/Kg. The greatest instability and moisture will be
focused on our eastern locations in the Coastal Plain. With
multiple disturbances moving across central NC in the moist
southwesterly flow ahead of the trough, numerous to widespread
showers and storms are expected. The greatest storm coverage and
intensity will be across the eastern Piedmont, Sandhills and
Coastal Plain during the afternoon and early evening.
Given good storm coverage yesterday with 1 to 2 inches of rain
observed in several locations in the eastern Piedmont and
Sandhills and another 1 to 3 inches of rain expected today and
tonight, have coordinated with neighboring offices and opted to
issue a Flash Flood Watch for locations near and east of US
route 1 from noon through 6am Friday. Many high res convection
allowing models note the potential for localized amounts of 2 to
5 inches of rain in these areas which supports the threat for
flash flooding. WPC has outlined eastern parts of central NC
with a slight risk of excessive rain.
In addition, SPC has outlined all of central NC in a marginal
risk of severe thunderstorms. With weak to moderate instability
and a strengthening southwesterly flow aloft resulting in
effective 0-6km shear of 30 to 40kts, a limited severe weather
threat will be present through the evening, mainly from
damaging winds. With some suggestion of locally backed
southeast surface winds and low LCLs across the east, a limited
tornado threat is also present.
Expect lots of clouds today with temperatures slowly climbing
into the upper 70s to around 80 before areas of showers and
storms knock temperatures back. Muggy lows in the upper 60s are
expected tonight. -Blaes
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 405 AM Thursday...
The upper trough axis will push slowly east on Friday and Friday
night with a lead short wave axis pushing across central NC on
Friday afternoon. The deep moisture will shift east during the day
and by late afternoon PW values will drop off into the 1.0 to 1.25
inch range across the western Piedmont with PW values of 1.5 inches
across the Coastal Plain. Despite the drying, there will be
sufficient low level moisture for MLCAPE values to reach the 1000 to
2000 J/KG range during the afternoon. High res guidance shows a
signal for a line of showers and storms to move across central NC
during the afternoon and evening along with a rogue shower or storm
storm during the morning or outside of the line. Despite an
increasingly westerly flow aloft, a southwesterly low level flow in
a region of steep low level lapse rates combined with 25 to 35kts of
mid level flow will result in the some storm organization with 0-6km
shear values of 20 to 40 kts. SPC has outlined most central NC to
the coast in a marginal risk for severe storms. The majority of the
convection should dissipate by midnight although the presence of the
upper trough could support an isolated overnight shower or storm.
Highs on Friday will range in the lower to mid 80s with lows in the
lower to mid 60s. -Blaes
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 AM Thursday...
In the upper-levels, the trough will continue to exit east into the
Atlantic Saturday, then a ridge will build north from the Southeast
into the OH Valley on Sunday. By late Monday, the ridge will build
east into the Mid-Atlantic, and then slightly west again by the
middle of next week, centering across the TN Valley/Carolinas. At
the surface, a Bermuda high will remain anchored to our east
throughout the period, with a Piedmont trough developing across the
region most days.
Precipitable water values will lower slightly behind the cold front
this weekend, then increase again early to mid next week to between
1.50-1.75". With high pressure building aloft and a slightly drier
atmosphere, this weekend will likely be the driest in the long term,
with only isolated showers and thunderstorms expected for the
southern half of the region. Surface dewpoints will increase next
week to near 70 degrees, and with increasing moisture and sufficient
daytime heating, afternoon scattered thunderstorms will develop once
heating is strong enough to overcome any capping aloft. Highs will
be mostly in the mid-80s to near 90, with lows in the mid to upper
60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...
Low confidence in the temporal details of the aviation forecast, as
we'll see mostly prevailing MVFR to VFR conditions dropping
periodically to IFR with passage of showers and storms through this
evening. The most numerous storms will be E (RDU/FAY/RWI), but they
could occur anywhere bringing a short period of adverse aviation
conditions. Gusty and shifting winds are possible in and near any
storms as well. The storm threat will persist through the evening,
then we'll see lower coverage after midnight with a trend to
prevailing IFR cigs and MVFR to IFR vsbys and scattered showers,
lasting through daybreak Fri. Conditions should improve slowly to
MVFR by 15z then to VFR by 18z, with scattered to numerous showers
and storms once again with coverage increasing by early afternoon.
Surface winds will be from the SE or S, mostly 10 kts or less but
with sporadic gusts to 15 mph.
Looking beyond 18z Fri, the chance for sub-VFR conditions within
numerous showers and storms will dominate through Fri afternoon
before pushing east. Storm chances may linger into Sat near FAY.
Otherwise, improvement to VFR and lower precipitation chances are
expected Sat, lasting into Tue, as the front shifts to the coast and
dissipates, although sub-VFR fog and patchy stratus is possible in
the early-morning (08z-13z) all three days. An isolated storm or two
is also possible Mon and Tue afternoons. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NCZ009>011-026>028-
041>043-077-078-085-086-088-089.
&&
SYNOPSIS...Blaes/GIH
NEAR TERM...Hartfield/Blaes
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...Hartfield
Hazardous weather outlook, Jun 3, 1:45 PM EST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
245 PM EDT Thu Jun 3 2021
NCZ008>011-024>028-040>043-074>078-083>086-088-089-041100-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
245 PM EDT Thu Jun 3 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to the threat of flash flooding, there is a marginal
risk of severe thunderstorms, with the primary risk from damaging
downburst winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An approaching cold front will trigger scattered thunderstorms on
Friday afternoon and evening. Some of these storms may be strong to
severe with a primary threat of damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ007-021>023-038-039-073-041100-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-
245 PM EDT Thu Jun 3 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Widespread showers and thunderstorms are expected through tonight.
These will be capable of producing locally heavy rain and could
result in some localized flooding. There is also a marginal risk of
strong to severe thunderstorms, with a primary threat of damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An approaching cold front will trigger scattered thunderstorms on
Friday afternoon and evening. Some of these storms may be strong to
severe with a primary threat of damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 12:08 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
108 PM EDT Thu Jun 3 2021
NCZ010-011-026-027-031800-
Nash NC-Franklin NC-Warren NC-Halifax NC-
108 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WARREN...NORTHWESTERN
NASH...NORTHWESTERN HALIFAX AND NORTHEASTERN FRANKLIN COUNTIES UNTIL
200 PM EDT...
At 107 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisburg, moving northeast at 40 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Roanoke Rapids, Louisburg, Littleton, Weldon, Castalia, Centerville,
Ingleside, Medoc Mountain State Park, Aventon and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7768 3648 7765 3647 7764 3645 7763
3643 7760 3611 7791 3598 7819 3612 7839
3655 7791 3654 7790
TIME...MOT...LOC 1707Z 234DEG 33KT 3612 7818
CASpecial weather statement, Jun 3, 12:23 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
123 PM EDT Thu Jun 3 2021
NCZ073-074-083-084-031815-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
123 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN STANLY COUNTIES
UNTIL 215 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sturdivants, or 8 miles west of Wadesboro, moving
northeast at 25 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Wadesboro, Ansonville, Polkton, Norwood, Mount Gilead, Ellerbe,
Lilesville, Morven, Peachland and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 8028 3535 7994 3514 7968 3481 8005
3482 8032
TIME...MOT...LOC 1722Z 232DEG 20KT 3498 8022
CASpecial weather statement, Jun 3, 12:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 PM EDT Thu Jun 3 2021
NCZ011-027-028-031845-
Edgecombe NC-Nash NC-Halifax NC-
141 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 245 PM EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scotland Neck, or 10 miles southwest of Rich Square, moving northeast
at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Scotland Neck, Enfield, Whitakers, Tillery and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3595 7770 3609 7781 3631 7756 3630 7754
3631 7750 3632 7747 3632 7744 3629 7741
3626 7741 3624 7738 3621 7738 3619 7735
3619 7733 3618 7732
TIME...MOT...LOC 1741Z 236DEG 28KT 3621 7745
CASpecial weather statement, Jun 3, 12:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
145 PM EDT Thu Jun 3 2021
NCZ042-043-077-078-088-089-031845-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Wilson NC-Cumberland NC-
145 PM EDT Thu Jun 3 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON...SOUTHEASTERN HARNETT...NORTHEASTERN CUMBERLAND...
SOUTHERN WILSON AND SOUTHERN JOHNSTON COUNTIES UNTIL 245 PM EDT...
At 145 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles northwest of Mount Olive, moving
northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Dunn, Mount Olive, Benson, Fremont,
Walnut Creek, Godwin and Micro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3515 7789 3517 7793 3516 7797
3519 7802 3518 7807 3519 7816 3510 7817
3510 7835 3514 7860 3523 7873 3537 7861
3556 7828 3571 7794 3566 7770
TIME...MOT...LOC 1745Z 226DEG 27KT 3529 7812
CASpecial weather statement, Jun 3, 1:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT Thu Jun 3 2021
NCZ039-040-074-075-031845-
Chatham NC-Randolph NC-Montgomery NC-Moore NC-
213 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...NORTHERN
MONTGOMERY...SOUTHEASTERN RANDOLPH AND SOUTHWESTERN CHATHAM COUNTIES
UNTIL 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Biscoe, or near Troy, moving northeast at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Troy, North Carolina Zoo, Siler City, Biscoe, Goldston, Seagrove,
Ramseur, Franklinville, Robbins and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 8005 3538 8006 3554 7999 3580 7963
3576 7944 3561 7923 3555 7929 3554 7932
3553 7932 3552 7935 3550 7934 3549 7935
3539 7951 3526 7982 3536 8007
TIME...MOT...LOC 1813Z 224DEG 41KT 3537 7981
ASSpecial weather statement, Jun 3, 1:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
239 PM EDT Thu Jun 3 2021
NCZ008-024-025-040-031930-
Chatham NC-Durham NC-Granville NC-Orange NC-
239 PM EDT Thu Jun 3 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE...SOUTHWESTERN
GRANVILLE...CHATHAM AND DURHAM COUNTIES UNTIL 330 PM EDT...
At 237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carrboro, or 7 miles southwest of Chapel Hill, moving northeast at 30
mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding and frequent cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Creedmoor, Pittsboro, Siler City,
Carrboro, Butner, Goldston and Stem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3624 7867 3613 7862 3607 7868 3607 7875
3602 7874 3555 7922 3557 7922 3557 7924
3553 7927 3556 7929 3552 7934 3564 7953
3584 7930 3585 7924 3588 7925 3608 7907
3624 7884
TIME...MOT...LOC 1837Z 228DEG 27KT 3584 7912
CA